Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 10, NWS North Platte, NE

April 29, 2023Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this red flag warning at Apr 29, 2023, 2:18 PM CDT for Frontier County, Lincoln County, Nebraska. It took effect at Apr 30, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:18 PM CDT (19:18 UTC)
In effect from
Apr 30, 2023, 1:00 PM CDT
Expired
Apr 30, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS83 KLBF 291918
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
218 PM CDT Sat Apr 29 2023

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING
FOR FIRE ZONE 219...CRITICAL FIRE WEATHER CONDITIONS EXPECTED
SUNDAY AFTERNOON INTO EARLY EVENING FOR FIRE ZONE 219...

NEZ219-300330-
/O.NEW.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/
/O.CON.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/
Loess Plains-
218 PM CDT Sat Apr 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR LOW
RELATIVE HUMIDITY VALUES AND STRONG WINDS...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity values and strong winds, 
which is in effect from 1 PM to 8 PM CDT Sunday.

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...Noon until 8 PM CDT Saturday and from 1 PM CDT through
  8 PM CDT Sunday.

* WINDS...North 20 to 30 mph with gusts up to 45 mph Saturday and
  north at 15 to 25 mph with gusts to 30 mph Sunday.

* RELATIVE HUMIDITY...As low as 14 percent Saturday and as low as
  14 percent Sunday.

* TEMPERATURES...In the lower 70s Saturday and mid 60s on Sunday.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...*

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
291 
WWUS83 KLBF 300055
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
755 PM CDT Sat Apr 29 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON 
INTO EARLY EVENING FOR FIRE ZONE 219...

NEZ219-301100-
/O.EXP.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/
/O.CON.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/
Loess Plains-
755 PM CDT Sat Apr 29 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
SUNDAY FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY VALUES AND STRONG WINDS...

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT through 8 PM CDT Sunday.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the middle 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
737 
WWUS83 KLBF 300741
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
241 AM CDT Sun Apr 30 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON
INTO EARLY EVENING FOR FIRE ZONE 219...

NEZ219-302100-
/O.CON.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/
Loess Plains-
241 AM CDT Sun Apr 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG
WINDS FOR FIRE WEATHER ZONE 219...

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT through 8 PM CDT Sunday.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the middle 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
908 
WWUS83 KLBF 010051
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
751 PM CDT Sun Apr 30 2023

...CRITICAL FIRE WEATHER CONDTIONS HAVE ENDED FOR TONIGHT...

NEZ219-010200-
/O.EXP.KLBF.FW.W.0010.000000T0000Z-230501T0100Z/
Loess Plains-
751 PM CDT Sun Apr 30 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONE 219...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:34 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 29, 12:34 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 PM CDT Sat Apr 29 2023

.SYNOPSIS...
Issued at 356 AM CDT Sat Apr 29 2023

Key Messages:

- Red Flag Warning for portions of southwest NE with near critical
  fire weather conditions elsewhere

- Near critical fire weather conditions Sunday as well as windy
  conditions and dry weather continue

- Next chance for precipitation comes Thursday and Friday with low
  confidence for beneficial rain

- Good confidence in above average temperatures Wednesday and
  Thursday

&&

.SHORT TERM...(Today through Sunday)
Issued at 356 AM CDT Sat Apr 29 2023

The building upper ridge across the western states into BC combined
with the developing upper low across the Great Lakes area will
continue the fast northerly flow aloft across the area through the
weekend. The next in a series of subtle yet still potent upper PV
anomalies will drop down into the upper Midwest attendant to the
increasing PV gradient on the DT. The associated cold front will
then drop through the northern and central Plains through this
afternoon. Good mechanical mixing combined with good insolation will
result in strong pressure rises behind the front and very windy
conditions across western and north central NE today. In addition a
very dry airmass is in place and will lead to critical and near
critical fire weather conditions through the weekend, see the Fire
Weather discussion below for further details. Although there will be
a good push of cold air advection behind the front, this will be
offset some by good sunshine most areas resulting in afternoon highs
very close to average for this time of year in the lower 60s north
to lower 70s south. Some cloud cover across the north as well as an
earlier passage of the front will hold temps down there.47

Winds will remain somewhat strong overnight which will keep lows
from dropping as far as they might under calm conditions, but still
dropping into the lower 30s most areas.

Dry conditions and at least breezy conditions remain in place
through the weekend and the continued cold air advection in the
northerly low level flow will keep temps below average for this
time of year on Sunday, topping out only in the mid 50s in the
north to mid 60s south with again, critical or near critical fire
weather conditions across the area.

.LONG TERM...(Sunday night through Friday)
Issued at 356 AM CDT Sat Apr 29 2023

Despite the high wave number across the northern hemisphere, the
anomalous, high amplitude upper ridge centered across the central
Rockies and as far north as the Canadian Northwest Territories will
bring a momentary stagnation to the upper pattern across the CONUS.
This, combined with a building ridge across the northwest Atlantic
will allow the anomalous upper low over the Great Lakes to slide
eastward only slightly through Tuesday. This will keep the fast
northerly upper flow in place across western and north central
Nebraska through Tuesday as well as leading to at least breezy
conditions through the first part of the week. With a continued dry
airmass in place and no hope of a return flow to bring in additional
low level moisture in that time, would expect at least near critical
fire weather conditions to be a continued threat across the area.

The upper low over the Great Lakes will finally drift toward the
Northeastern states by Wednesday as the northern extent of the
strong upper ridge breaks down across northern Canada. This will
shift the axis of the ridge eastward and bring the area under weaker
flow aloft and subsidence associated with the upper high. This will
allow a return to above average temps by Wednesday with good
insolation in place. This scenario has good agreement in the various
ensemble systems and leads to high confidence in high temps into the
80s Wed. In fact, the going forecast is below the 25th percentile in
the broader NBM ensemble, likely due to the high influence of bias
correction dating back to the extended colder than average period
earlier this spring. Add in the decent confidence in anomalous temps
in the EC ensemble and this suggests that compressional warming
ahead of the next front to drop south Wednesday afternoon, and to
the west of the implied dryline position (essentially southwest NE)
have the potential to see high temps climb close to 90 degrees.

The aforementioned front and additional low level moisture brought
on by the return flow setting up late Tuesday into Wednesday east of
the dryline will bring about the next chance for precipitation to
the area by late in the forecast period. This remains low confidence
for now as this will be highly dependent on the positioning of the
front and associated upper level support with the best moisture. But
for now the best chances for precipitation look to be across the
western portion of the area. The upper support will come from a
cutoff upper low over the southwestern states meandering slowly
eastward and under the strong ridge through the week. There is
fairly large spread among ensemble members which leads to lower
confidence at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Apr 29 2023

Winds will be the main aviation concern over the next 24 hours
across western and north central Nebraska. Northerly winds,
sustained at 30 KTS with gusts up to 45 KTS are expected this
afternoon across the area. Winds will gradually diminish this
evening with wind speeds of 10 to 20 KTS expected overnight. Skies
will be mainly clear with a few mid to high clouds expected over
northern Nebraska. Ceilings will range from 12000 to 25000 FT AGL
with some 7000 FT AGL clouds possible at the KVTN terminal this
afternoon.

&&

.FIRE WEATHER...
Issued at 356 AM CDT Sat Apr 29 2023

Deep diurnal mixing associated with a fairly potent upper level PV
anomaly and decent insolation will allow a transfer of the resultant
strong upper northwest flow which will create sustained winds of 20
to 30 mph with gusts over 40 possible this afternoon across much of
the area. In addition, relative humidity values dropping to 15-20
percent will create critical fire weather conditions across the
Loess Plains or fire zone 209 this afternoon. However, near critical
conditions will result across the remainder of the area as well.
Therefore conditions across the remainder of the area will be
monitored carefully in case further expansion of the Red Flag
Warning is necessary. There are a couple negatives for expanding the
warning into zone 209 or portions of central and north central NE:
1) the expectation of some cloud cover this morning and potential
for evolution to cumulus development this afternoon in this area
which would shade fuels to some degree and 2) recent rainfall was
somewhat beneficial across portions of north central NE where 3
to 5 tenths of rain occurred.

The continuation of critical or near critical fire weather
conditions will continue into Sunday as well. While winds won't be
quite as strong, plenty of sunshine and the very dry month of April
has allowed severe drought conditions to expand over the last week.
With this as the backdrop to an overall lack of low level moisture,
it is concerning to see overnight recovery RH to only increase to 50
to 60 percent across most of the area. With little recovery and
strong insolation expected Sunday more fire weather headlines may be
needed.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for NEZ219.

&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Buttler
FIRE WEATHER...Stoppkotte
Hazardous weather outlook, Apr 29, 11:09 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1109 AM CDT Sat Apr 29 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-301615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1109 AM CDT Sat Apr 29 2023 /1009 AM MDT Sat Apr 29 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Strong northwest winds, gusting between 40 to 50 mph, combined with
low afternoon relative humidity, will lead to critical to near-
critical fire weather conditions this afternoon into the early
evening hours. The greatest threat for critical fire weather
conditions is generally south of Interstate 80. In these areas,
minimum relative humidity this afternoon will reach 15 to 20 percent.

Fire weather conditions will improve this evening as winds relax and
relative humidity recovers to 60 to 70 percent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near critical fire conditions are possible for portions of southwest
and north central Nebraska on Sunday due to strong north west winds
and low relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:53 AM CDTRed Flag WarningLBFFrontier, Lincoln17 hr

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.